Kentucky, 2015

Damaging Winds in Kentucky, July 9, 2015

July 9, 2015 · NWS JKL · 40 events in 12 counties and zones

Thunderstorms moved into eastern Kentucky from the west during the midday hours and became severe over far eastern Kentucky. Additional rounds of storms produced extensive wind damage over parts of the area throughout the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms moved into eastern Kentucky from the west during the midday hours and became severe over far eastern Kentucky. Additional rounds of storms produced extensive wind damage over parts of the area throughout the afternoon and early evening hours. Most damage reports occurred in a swath from Pulaski County east-northeastward through Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 9, 9:58 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 9:58 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1058 AM EDT THU JUL 9 2015

.UPDATE...
ISSUED AT 1058 AM EDT THU JUL 9 2015

BASED ON OBSERVATIONAL TRENDS AND LATEST SHORT RANGE GUIDANCE WILL
BE INCREASING RAIN CHANCES THIS AFTERNOON...ESPECIALLY IN THE
CENTRAL TO NORTHERN PART OF THE AREA.

UPDATE ISSUED AT 958 AM EDT THU JUL 9 2015

WILL NEED TO MONITOR CONVECTIVE COMPLEX CURRENTLY IN CENTRAL KY AS
IT MOVES EAST INTO FORECAST AREA. A SMALL BOWING SEGMENT NORTH OF
BOWLING GREEN IS MOVING EAST AROUND 50 KNOTS...AND IF IT HOLDS
TOGETHER WILL MOVE INTO FORECAST AREA BETWEEN 11 AM AND NOON. SPC
DID EXTEND MARGINAL RISK AREA FURTHER SOUTHEAST INTO NORTHEAST KY
FOR THIS AFTERNOON...AND WOULD NOT BE SURPRISED TO SEE SOME STRONG
STORMS ACROSS OUR AREA. WHILE THE NORTHERN PORTION OF THE
CONVECTIVE COMPLEX CONTINUES TO WEAKEN...EXPECT STRENGTHENING
OR REDEVELOPMENT ALONG THE SOUTHWEST PORTION OF LINE DURING THE
EARLY AFTERNOON IN OUR AREA. WILL UPDATE HWO TO INCLUDE MENTION OF
STRONG STORM POSSIBILITY THIS AFTERNOON. HAVE ALSO UPDATED NDFD
AND ASSOCIATED PRODUCTS. INCREASED AFTERNOON MAXIMUM TEMPERATURES
IN THE SOUTHERN PART OF THE AREA AHEAD OF SAGGING COLD FRONT WHERE
SUNSHINE WILL HELP PUSH TEMPERATURES TO AROUND 90.

UPDATE ISSUED AT 640 AM EDT THU JUL 9 2015

CONVECTIVE COMPLEX THAT IS CURRENTLY MOVING INTO CENTRAL KENTUCKY
LOOKS LIKE ITS STARTING TO FALL APART...SO HAVE ONLY BUMPED POPS
UP TO ABOUT 40 PERCENT IN CASE SOME SHOWERS MAKE IT INTO THE
FORECAST AREA OVER THE NEXT FEW HOURS. ALSO UPDATED GRIDS TO
REMOVE FOG. OTHERWISE...FRESHENED UP GRIDS TO ACCOUNT FOR RECENT
TRENDS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 335 AM EDT THU JUL 9 2015

THE FRONT LIFTED NORTH OF THE AREA OVER THE PAST SEVERAL HOURS
LIMITING THE CHANCES FOR ANY RAINFALL TO JUST THE NORTHERN COUNTIES
THROUGH AT LEAST MID MORNING. THEN DURING THE DAY WE SHOULD SEE A
GRADUAL INCREASE IN CLOUD COVER AS THE FRONT STARTS SAGGING SOUTH
AGAIN. THIS FRONTAL MOVEMENT IS IN RESPONSE TO A WAVE PASSING TO OUR
NORTH. THINKING THAT THE MAJORITY OF THE SHOWERS AND STORMS
ASSOCIATED WITH THE FRONT WON/T IMPACT OUR FORECAST AREA UNTIL THE
EVENING TIME PERIOD BUT HAVE REINTRODUCED CHANCE POPS STARTING IN
THE AFTERNOON HOURS AND THEN GRADUALLY SPREAD THEM SOUTHWARD. DURING
THE AFTERNOON...WINDS WILL BECOME WARM AND GUSTY...POSSIBLY GUSTING
UP TO 15-25 KTS IN SPOTS. SHOWERS MAY LINGER IN THE SOUTHERN HALF
OF OUR FORECAST AREA THROUGH FRIDAY EVENING DUE TO THE FRONT
STALLING OUT ONCE AGAIN. THE STALLED FRONT IS SET UP NEARLY
PARALLEL TO THE UPPER LEVEL FLOW ALLOWING FOR WEAK IMPULSES TO
RIDE ALONG IT AND INITIATE SHOWERS AND THUNDERSTORMS THROUGH THE
END OF THE SHORT TERM PERIOD.

TEMPERATURES WILL GENERALLY BE IN THE MID TO UPPER 80S TODAY WITH
THE WARMEST TEMPERATURES SEEN FURTHER SOUTH WHERE THERE IS LESS
CLOUD COVER. TONIGHT...TEMPERATURES WILL DIP INTO THE UPPER 60S
BEFORE REBOUNDING TO THE LOW TO MID 80S ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 420 AM EDT THU JUL 9 2015

THE MODELS ARE STILL ONLY IN FAIR AGREEMENT ALOFT THROUGH THE
EXTENDED. THEY ALL DEPICT THE RETROGRADING AND STRENGTHENING UPPER
LOW MOVING FROM THE DEEP SOUTH TO THE SOUTHERN PLAINS OVER THE
WEEKEND. THIS TRANSITION WILL LEAVE EASTERN KENTUCKY ON THE
NORTHWEST FRINGES OF THE HIGHER HEIGHTS BY THE START OF THE NEW
WEEK...BUT ALSO NEAR THE TRACK FOR SHORTWAVES DROPPING SOUTHEAST
IN NORTHWEST FLOW. THIS IS ALSO THE TIME WHEN THE MODELS START TO
EXHIBIT A LARGER SPREAD TO THEIR SOLUTIONS. THE ECMWF IS STRONGER
WITH A LEAD SHORTWAVE ON MONDAY AS IT MOVES INTO THE NORTHEAST...
WHEN COMPARED TO THE CANADIAN AND GFS MODELS. IN FACT...THE ECMWF
IS THE MOST AGGRESSIVE MODEL WITH RESPECT TO HEIGHT FALLS THROUGH
THE APPALACHIANS INTO MID WEEK. ITS LEAD WAVE IS FOLLOWED BY A
COUPLE OF SUBSTANTIAL ONES PUSHING INTO KENTUCKY AS IT ATTEMPTS TO
CARVE OUT A CLOSED LOW OVER THE REGION. MEANWHILE...THE GFS IS
GENERALLY FLATTER WITH PATTERN DOWNSTREAM OF THE SOUTHER PLAINS
RIDGE THROUGH WEDNESDAY. GIVEN THE AGREEMENT EARLY ON AND THEN
THE UNCERTAINTY LATER IN THE PERIOD A GENERAL MODEL BLEND SEEMS
REASONABLE WITH A LEAN TOWARD THE LATEST ECMWF SOLUTION AFTER 00Z
MONDAY.

SENSIBLE WEATHER WILL FEATURE A SEASONABLY WARM AND HUMID MID
SUMMER PERIOD WITH OCCASIONAL SHOWERS AND STORMS...GENERALLY
FAVORING THE AFTERNOON AND EVENING HOURS. A FRONTAL BOUNDARY WILL
WAVER OVER EASTERN KENTUCKY THROUGH THE PERIOD WITH PERIODIC
WAVES OF LOW PRESSURE MOVING ALONG IT TO GENERATE CONVECTION...
ENHANCED BY SEVERAL MID LEVEL ENERGY WAVES. EVEN SO...IT IS HARD
TO PINPOINT A DAY OR LOCATION THAT WOULD BE MOST UNDER THE GUN
FOR EXCESSIVE RAINS IN THIS PATTERN SO THE FORECAST AND HWO HAS
BEEN LEFT FAIRLY GENERIC. ANY EXCESSIVE RAINFALL WOULD BE MAINLY
LOCAL AND THE RESULT OF TRAINING DEVELOPING AS STORMS MOVE
REPEATEDLY OVER THE SAME SPOTS...AND THE BEST BET FOR THAT WILL
BE MAINLY NORTH AND EAST OF THE CWA.

THE CR GRID BLEND CAME IN PRETTY GOOD WITH THE MAJORITY OF ANY
ADJUSTMENTS MADE TO THE POPS AND SKY GRIDS TO ACCOUNT FOR THE
DIURNAL CYCLE ENHANCING THESE GRIDS THROUGHOUT THE EXTENDED ALONG
WITH A LEAN TOWARD THE ECMWF LATE. AS FOR TEMPERATURES...DID
TWEAK THE LOWS A BIT EACH NIGHT TO REPRESENT MINOR TERRAIN
EFFECTS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 750 AM EDT THU JUL 9 2015

VFR CONDITIONS WILL PREVAIL THIS MORNING BEFORE THE REMNANTS OF
THE CURRENT DYING MCS TO OUR WEST MAKES IT BACK INTO OUR AREA
BRINGING SPOTTY MVFR CIGS AND VIS. TRAILING THIS...A COLD FRONT
WILL SAG INTO SOUTH THROUGH EAST KENTUCKY WITH ADDITIONAL SHOWER
AND THUNDERSTORM CHANCES/MVFR OR IFR CONDITIONS THROUGH THE
AFTERNOON. WHILE MOST OF THE ACTIVITY WILL WANE THIS EVENING...THE
NAM12 IS SUGGESTING A RESURGENCE TOWARD MIDNIGHT ACROSS THE SOUTH
SO HAVE ADDED VCTS TO THE LOZ AND SME TAFS AFTER 03Z. WINDS ARE
EXPECTED TO GUST TO ANYWHERE BETWEEN 15 AND 25 KTS FROM THE
SOUTHWEST STARTING LATE THIS MORNING AND LASTING THROUGH THE
AFTERNOON...SETTLING AFTER SUNSET.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...JVM
LONG TERM...GREIF
AVIATION...GREIF
Hazardous weather outlook, Jul 9, 9:09 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1009 AM EDT THU JUL 9 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1009 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF
THE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH ALONG WITH BRIEF
VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH

In the hours before

Special weather statement, Jul 9, 10:39 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1139 AM EDT THU JUL 9 2015

KYZ058-068-069-111-114-091630-
ESTILL-ROCKCASTLE-JACKSON-OWSLEY-LEE-
1139 AM EDT THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT ESTILL...ROCKCASTLE...JACKSON...
OWSLEY...LEE...

AT 1138 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MCKEE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...BEATTYVILLE...AND MCKEE.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 59 AND 69.

&&

LAT...LON 3752 8430 3751 8427 3752 8420 3756 8416
      3757 8409 3760 8411 3772 8374 3734 8368
      3735 8378 3732 8384 3733 8411 3733 8413
      3734 8445
TIME...MOT...LOC 1538Z 271DEG 37KT 3747 8418

ABE
Special weather statement, Jul 9, 11:09 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1209 PM EDT THU JUL 9 2015

KYZ069-111-112-114-091645-
BREATHITT-JACKSON-OWSLEY-LEE-
1209 PM EDT THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT BREATHITT...JACKSON...OWSLEY...
AND LEE COUNTIES...

AT 1208 PM EDT...A STRONG THUNDERSTORM WAS OVER TRAVELLERS REST...OR
7 MILES WEST OF BOONEVILLE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSON...BEATTYVILLE...BOONEVILLE...CROCKETTSVILLE...QUICKSAND...
ARVEL...CRESSMONT...LEROSE...IDA MAY...BANFORD...ST. HELENS...
CANOE...COPLAND...HOWARD CREEK...TRAVELLERS REST...YEADON...WHICK...
OAKDALE...STURGEON AND WOLF COAL.

&&

LAT...LON 3738 8345 3737 8349 3740 8392 3754 8392
      3764 8330 3736 8338 3736 8343
TIME...MOT...LOC 1608Z 268DEG 40KT 3746 8382

ABE
Special weather statement, Jul 9, 11:23 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1223 PM EDT THU JUL 9 2015

KYZ106>109-111-112-091700-
WOLFE-BREATHITT-JOHNSON-MAGOFFIN-MORGAN-LEE-
1223 PM EDT THU JUL 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOLFE...BREATHITT...
JOHNSON...MAGOFFIN...MORGAN...AND LEE COUNTIES...

AT 1222 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WEST LIBERTY TO CAMPTON TO BEATTYVILLE...MOVING EAST
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...SALYERSVILLE...BEATTYVILLE...AND VANCLEVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 49 AND 76.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 4 AND 16.

&&

LAT...LON 3798 8302 3800 8296 3800 8293 3797 8283
      3791 8273 3789 8265 3771 8292 3772 8293
      3770 8294 3759 8311 3756 8375 3800 8306
      3801 8303
TIME...MOT...LOC 1622Z 268DEG 35KT 3797 8304 3761 8360

ABE

The radar

The Jackson,KY radar (KJKL), 16 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
July 9, 11:50 AM EST
Where
Magoffin County, 1.78 mi WSW of Foraker
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.660, -83.160

Trees were down on Route 1397 and at Crafts Fork off of Hwy 30.

Thunderstorm Wind, Martin

When
July 9, 12:35 PM EST
Where
Martin County, 1.29 mi ENE of Hode
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.890, -82.430

A tree was blown down on Little Elk off Hode Road.

Thunderstorm Wind, Pulaski

When
July 9, 12:55 PM EST
Where
Pulaski County, Eubank
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.280, -84.650

Trees were blown down on Hwy 27 near Eubank.

Thunderstorm Wind, Rockcastle

When
July 9, 1:01 PM EST
Where
Rockcastle County, 0.88 mi SE of Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.360, -84.460

A tree was blown down on Hwy 70.

Thunderstorm Wind, Rockcastle

When
July 9, 1:01 PM EST
Where
Rockcastle County, Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.370, -84.470

A tree was blown down on Hwy 1229.

Thunderstorm Wind, Rockcastle

When
July 9, 1:02 PM EST
Where
Rockcastle County, Brodhead
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.400, -84.420

Multiple trees and power lines were blown down in Brodhead with a tree reported down on a car and trees down on homes. Power poles also broken by thunderstorm wind gusts.

Thunderstorm Wind, Rockcastle

When
July 9, 1:02 PM EST
Where
Rockcastle County, Brodhead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -84.420

A tree was blown down and onto a garage on Willow Street.

Thunderstorm Wind, Rockcastle

When
July 9, 1:02 PM EST
Where
Rockcastle County, Brodhead
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Thunderstorm wind gusts damaged a tractor and an equipment shed on West Street.

Thunderstorm Wind, Rockcastle

When
July 9, 1:06 PM EST
Where
Rockcastle County, 0.55 mi E of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -84.360

Four trees were blown down near the Marler community.

Thunderstorm Wind, Rockcastle

When
July 9, 1:06 PM EST
Where
Rockcastle County, Brodhead
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.400, -84.420

A tree was blown down.

Thunderstorm Wind, Rockcastle

When
July 9, 1:06 PM EST
Where
Rockcastle County, Brodhead
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.400, -84.420

Numerous trees were blown down and onto homes and power lines all over Brodhead.

Thunderstorm Wind, Jackson

When
July 9, 1:32 PM EST
Where
Jackson County, 0.88 mi SE of Gray Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.390, -83.940

A large tree was uprooted, causing it to fall onto a nearby fence.

Thunderstorm Wind, Martin

When
July 9, 1:35 PM EST
Where
Martin County, 0.27 mi N of Warfield
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.854, -82.421

Trees down on Little Elk and Hode Road.

Thunderstorm Wind, Owsley

When
July 9, 1:44 PM EST
Where
Owsley County, 0.55 mi E of Travellers Rest
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.450, -83.790

A power pole was broken off by thunderstorm wind gusts.

Thunderstorm Wind, Estill

When
July 9, 1:50 PM EST
Where
Estill County, 0.55 mi E of Witt Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.730, -84.020

A tree was blown down and onto a power line on the 2400 block of Sandhill.

Thunderstorm Wind, Lee

When
July 9, 2:00 PM EST
Where
Lee County, 0.55 mi E of Beattyville
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.580, -83.710

Multiple trees were blown down and across Highways 1144 and 587 just outside of Beattyville.

Thunderstorm Wind, Breathitt

When
July 9, 2:05 PM EST
Where
Breathitt County, Wolf Coal
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.400, -83.380

A tree was blown down and onto Hwy 1110.

Thunderstorm Wind, Lee

When
July 9, 2:05 PM EST
Where
Lee County, 0.88 mi SE of Tallega
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.560, -83.590

Highway 52 was reduced to one lane due to fallen trees and downed power lines in the Monica, Tallega area of Lee county.

Thunderstorm Wind, Breathitt

When
July 9, 2:08 PM EST
Where
Breathitt County, 0.69 mi S of Chenowee
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.540, -83.480

Trees were blown down and onto Hwy 52 at Chenowee Hill.

Thunderstorm Wind, Wolfe

When
July 9, 2:10 PM EST
Where
Wolfe County, 0.69 mi N of Campton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.740, -83.550

A tree was blown down and onto Hwy 191 on Town Hill.

Thunderstorm Wind, Wolfe

When
July 9, 2:20 PM EST
Where
Wolfe County, 1.29 mi WNW of Hazel Green
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.810, -83.440

A tree was blown down and onto Sandfield Road at the junction of Hwy 746.

Thunderstorm Wind, Breathitt

When
July 9, 2:27 PM EST
Where
Breathitt County, 0.69 mi S of Rousseau
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.590, -83.230

Multiple trees and power lines were blown down on Rt. 30.

Thunderstorm Wind, Magoffin

When
July 9, 2:42 PM EST
Where
Magoffin County, 0.55 mi E of Salyersville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.750, -83.060

The main structure at Magoffin Pioneer Village was damaged by thunderstorm wind gusts.

Thunderstorm Wind, Magoffin

When
July 9, 2:42 PM EST
Where
Magoffin County, 0.55 mi W of Salyersville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.750, -83.080

At the junction of Rt 30 and Rt 460, the roof was blown off of a house; it landed on another house nearby.

Thunderstorm Wind, Magoffin

When
July 9, 2:43 PM EST
Where
Magoffin County, 0.88 mi SW of Mid
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.590, -82.940

Several trees were blown down off of Rt. 7 on Rt. 404.

Thunderstorm Wind, Magoffin

When
July 9, 2:44 PM EST
Where
Magoffin County, 0.55 mi E of Salyersville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.750, -83.060

Trees were blown down in Salyersville.

Thunderstorm Wind, Magoffin

When
July 9, 2:50 PM EST
Where
Magoffin County, 0.69 mi S of Mashfork
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.760, -83.000

Several trees were blown down on Rt. 460.

Thunderstorm Wind, Magoffin

When
July 9, 2:50 PM EST
Where
Magoffin County, 0.69 mi N of Falcon
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.790, -83.000

Several trees were blown down on Rt. 40.

Thunderstorm Wind, Floyd

When
July 9, 2:57 PM EST
Where
Floyd County, 0.55 mi E of Prestonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.670, -82.770

A tree was blown down on Rt. 404.

Thunderstorm Wind, Floyd

When
July 9, 2:59 PM EST
Where
Floyd County, 0.55 mi E of Prestonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.670, -82.770

A tree was blown down on Hwy 321.

Thunderstorm Wind, Floyd

When
July 9, 3:01 PM EST
Where
Floyd County, 0.69 mi N of Boldman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.540, -82.630

A tree was blown down on Tolers Creek in the Harold community.

Thunderstorm Wind, Pike

When
July 9, 3:12 PM EST
Where
Pike County, 0.69 mi N of Pauley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.510, -82.550

Two trees were blown down on Island Creek road near Pigeon.

Thunderstorm Wind, Pike

When
July 9, 3:15 PM EST
Where
Pike County, Virgie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.330, -82.580

A tree was blown down on Hollins Highway.

Thunderstorm Wind, Pulaski

When
July 9, 3:37 PM EST
Where
Pulaski County, 0.88 mi SE of Bourbon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.040, -84.610

A tree was blown down and across Oak Hill Rd. in Somerset.

Thunderstorm Wind, Pulaski

When
July 9, 4:20 PM EST
Where
Pulaski County, 1.1 mi W of Burnetta
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.070, -84.800

A tree was blown down on Hwy 1664.

Thunderstorm Wind, Pulaski

When
July 9, 4:27 PM EST
Where
Pulaski County, 0.69 mi S of Nancy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.060, -84.730

A tree was blown down at Haney's Appledale Farm.

Thunderstorm Wind, Pulaski

When
July 9, 4:30 PM EST
Where
Pulaski County, Sardis
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.050, -84.680

A tree was blown down on Hwy 1001 on Boat Dock Rd near Sardis.

Thunderstorm Wind, Pulaski

When
July 9, 4:37 PM EST
Where
Pulaski County, 0.88 mi NW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.060, -84.640

A tree was blown down on Oak Hill Rd. on Hwy 1577.

Thunderstorm Wind, Pulaski

When
July 9, 4:37 PM EST
Where
Pulaski County, 3 mi S of Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.057, -84.600

A tree was blown down on Parkers Mill Road n Somerset.

Thunderstorm Wind, Pulaski

When
July 9, 4:38 PM EST
Where
Pulaski County, 0.88 mi NE of Elihu
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.060, -84.570

A tree was blown down on Rush Branch Rd. on Hwy 769.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583861, 583862, 583863, 583864, 583896, 583865, 583897, 583898, 583866, 583867, 583899, 583868, 597600, 583869, 583870, 583871, 583872, 583873, 583874, 583875, 583876, 583877, 583878, 583879, 583880, 583881, 583882, 583883, 583884, 583885, 583886, 583887, 583888, 583892, 583889, 583890, 583891, 583893, 583895, 583894.